Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Charleston, WV

August 27, 2003Jackson County, Wirt County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 27, 2003, 3:18 PM EDT for Jackson County, Wirt County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 3:18 PM EDT (19:18 UTC)
Expired
Aug 27, 2003, 3:45 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Jackson County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2457 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS51 KRLX 271918
SVRRLX
WVC035-105-271945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST VIRGINIA...
  WIRT COUNTY IN WEST VIRGINIA...

* UNTIL 345 PM EDT...

* AT 307 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
  SEVERE THUNDERSTORM DEVELOPING NEAR RAVENSWOOD MOVING EAST AT
  30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ELIZABETH.

--CALL TO ACTION--THE STORMS THIS AFTERNOON HAVE A HISTORY OF 
PRODUCING DAMAGING WINDS AND LARGE HAIL.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3902 8188 3890 8171 3896 8126 3914 8133

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 27, 3:00 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED AUG 27 2003

*********************************************************************
300 PM EDT WED AUG 27 2003

...TONIGHT AND THURSDAY...

BUSY TIME AT THE OFFICE WITH SEVERE THUNDERSTORM WATCH AND STORMS
ROLLING ACROSS THE NORTH. WILL HAVE AN EVENING GROUP IN THE ZONES TO
COVER THE REMAINING PERIOD OF THE WATCH.

NO MAJOR CHANGES FOR THE FIRST TWO PERIODS.  FRONT MAY BRIEFLY SINK
TO A PKB/CKB LINE BEFORE LIFTING BACK NORTHWARD TOMORROW.  WILL
LEAVE CHANCE POPS TO THE NORTH THIS EVENING AND SLIGHT TO THE
SOUTH.  WITH BOUNDARIES FLYING AROUND AND A SOUPY AIRMASS...SLIGHT
CHANCE POPS LOOK GOOD THROUGH THE NIGHT DESPITE THE LOSS OF
HEATING.  BACK IN THE SOUP FOR THURSDAY WITH NO FORCING OF NOTE...SO
SLIGHT CHANCE LOOKS GOOD FOR THE AREA.

DID RAISE MIN TEMPS A DEGREE OR TWO TONIGHT...NOT MUCH CHANGE TO MAX
TEMPS TOMORROW...MAV LOOKS GOOD.

...THURSDAY NIGHT THROUGH SATURDAY NIGHT...

MOIST PERIOD OF THE FORECAST AS WARM SOUTHWESTERLY FLOW CONTINUES.
WILL WATCH SFC LOW PUSHING INTO THE GREAT LAKES REGION THURSDAY
NIGHT.  AS A RESULT FRONT WILL MOVE NORTHWARD AGAIN IN THE FORM OF A
WARM FRONT.  BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE FRIDAY
NIGHT THROUGH SATURDAY NIGHT AS COLD FRONT NEARS AND SETTLES ACROSS
THE REGION.

...SUNDAY THROUGH WEDNESDAY...

NO REAL REASON TO CHANGE CURRENT FORECAST.  AS FRONT REACHES THE
AREA OVER THE WEEKEND THE UPPER FLOW FLATTENS OVER OUR REGION WHICH
WILL END ANY PUSH KEEPING THE FRONT IN OUR REGION THROUGH THE
WEEKEND.  WEAK WAVE FOR MONDAY WILL NUDGE THE FRONT EAST OF
MOUNTAINS WHERE IT WILL STALL AGAIN AS A TROUGH DIGS IN OHIO VALLEY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ CL/KF/AAR
*********************************************************************
1020 AM EDT WED AUG 27 2003

ONLY REAL CHANGE FOR THE AFTERNOON WILL BE TO ADD SLIGHT CHANCE TO
AREAS ALONG AND SOUTH OF I-64.  FEEL THAT WITH OUTFLOW BOUNDARIES
FLYING AROUND FROM MORNING CONVECTION...PLUS A WEAKER CAP...STORMS
CANNOT BE RULED OUT ANYWHERE TODAY.

TEMPS LOOK OK...BUT DID OPEN UP A FEW RANGES IN THE LOWLANDS.  CRW
ALREADY TO 80.  90 STILL LOOKS GOOD FOR A HIGH...AT LAST...UNLESS
MORE CLOUDS FORM OR A SHOWER HITS THE AIRPORT.

CL
*********************************************************************
315 AM EDT WED AUG 27 2003

TODAY AND TONIGHT...
DUE TO SUPERCOMPUTER PROBLEMS TRADITIONAL MODELS WERE NOT RUN
TONIGHT BUT RATHER THE MM5 IN PLACE OF ETA AND UKMET IN PLACE OF GFS.

LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS SOUTHEAST IOWA
BACK THROUGH NORTHERN ILLINOIS INTO SOUTHERN MICHIGAN.  THIS IS
FURTHER NORTH THAN PREVIOUS MODELS PLACED IT AND THERE IS NOT MUCH
FORCING TO PUSH IT VERY FAR SOUTH DURING DAY FROM WHAT I SEE.
HOWEVER...MODELS CONTINUE TO SHOW THIS FRONT MOVING INTO OUR
NORTHERN FORECAST AREA BY LATE AFTERNOON.  AM A BIT SKEPTICAL THAT
IT WILL ACTUALLY MAKE IT THAT FAR SOUTH BUT WITH OUTFLOW BOUNDARIES
LEFTOVER FROM TONIGHTS CONVECTION AND WEAKENING OF THE CAP ACROSS
THE NORTH...HAVE KEPT CHANCE POPS ACROSS NORTH.  THINKING PRECIP
WILL BE MAINLY IN LATE AFTERNOON AS CAP WEAKENS AND PEAK HEATING
OCCURS WITH ADDITIONAL SUPPORT FROM APPROACHING FRONT.  ORIENTED
POPS NORTH TO SOUTH PARALLEL TO CAP AND KEPT PRECIP CONFINED TO
NORTH OF HTS-CRW-BKW LINE.  AS LATE AFTERNOON/EVENING CONVECTION
FIRES AND FRONT SLIPS SOUTH...GRADUALLY INCREASE POPS FURTHER SOUTH
AND CARRY CHANCE OVERNIGHT EVERYWHERE.

THINK TEMPERATURES TODAY WILL AGAIN BE VERY WARM IN THE HTS-CRW
CORRIDOR AND CHARLESTON COULD FINALLY HIT THE ELUSIVE 90 DEGREE MARK.

THURSDAY THROUGH TUESDAY...
AVAILABLE EURO AND NOGAPS MODELS CONTINUE THE TREND OF INITIAL FRONT
EITHER WASHING OUT OR LIFTING BACK NORTH EARLY THURSDAY. SMALL
CHANCE OF CONVECTION IS STILL THERE THURSDAY AND FRIDAY WITH
POSSIBLE LEFT OVER BOUNDARIES IN THE MOIST AND CONDITIONALLY
UNSTABLE ATMOSPHERE. MODELS ALSO CONTINUE THE TREND OF MOVING NEXT
MUCH STRONGER COLD FRONT INTO THE REGION FRIDAY NIGHT AND
SATURDAY...AND THEN HANGING AROUND INTO EARLY NEXT WEEK AS FLOW
ALOFT BECOMES PARALLEL TO THE FRONT. SO A WET WEEKEND INTO EARLY
NEXT WEEK STILL LOOKS VALID WITH HEAVY RAINS POSSIBLE. FRONT SHOULD
OOZE THROUGH MOST OF THE AREA BY SUNDAY BEFORE STALLING...WITH MUCH
COOLER TEMPERATURES BEHIND THE FRONT. SINCE SCENARIO HAS NOT REALLY
CHANGED...LITTLE CHANGE TO TEMPERATURE FORECASTS.

HC/JMV
*********************************************************************
935 PM EDT TUE AUG 26 2003

WILL UPDATE FOR WINDS TONIGHT AND SEVERE THUNDERSTORM WATCH.

RPY
********************************************************************
Hazardous weather outlook, Aug 27, 5:10 AM EDT, 10 hours 8 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN WEST
VIRGINIA AND SOUTHEAST OHIO.  THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL STALL OUT ACROSS THE REGION SATURDAY THROUGH
MONDAY.  THIS WILL ALLOW FOR TRAINING OF SHOWERS AND THUNDERSTORMS
OVER THE SAME AREAS...WHICH COULD ULTIMATELY LEAD TO SOME FLOODING
PROBLEMS.  THE MAIN THREAT AREAS WILL BE SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

COLEMAN

In the hours before

Local storm report, Aug 27, 2:49 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0249 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    MCCONNELSVILLE            OH   WIND DAMAGE
08/27/03   MORGAN                         SEVERAL TREES DOWN ALONG
                                          ROUTE 376 SOUTH.

JSH
Local storm report, Aug 27, 2:55 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
255 PM EDT WED AUG 27 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

204 PM     MOUNT PERRY               OH   .50 INCH HAIL
08/27/03   PERRY                          EVENT OCCURRED BETWEEN
                                          204 PM AND 219 PM
Special weather statement, Aug 27, 2:57 PM EDT, 21 minutes before
WVZ007>011-014-017-019-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT WED AUG 27 2003

AT 300 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS CROSSING THE OHIO RIVER AND MOVING EAST AT 30 MPH.
THUNDERSTORMS THIS AFTERNOON HAVE A HISTORY OF PRODUCING LOCALLY
HEAVY RAIN...HAIL AND STRONG GUSTY WINDS.  RAINFALL AMOUNTS OF
AROUND 2 INCHES IN AN HOUR HAVE BEEN REPORTED.  THIS WILL CREATE
TEMPORARY DRAINAGE PROBLEMS AS THE STORMS MOVE THROUGH THE WEST
VIRGINIA COUNTIES NEAR THE OHIO RIVER THROUGH AROUND 4 PM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA.
Local storm report, Aug 27, 2:58 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
258 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

242 PM     STEWART                   OH   WIND DAMAGE
08/27/03   ATHENS                         SEVERAL TREES DOWN                                         204 PM AND 219 PM
Local storm report, Aug 27, 2:58 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
258 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

242 PM     STEWART                   OH   WIND DAMAGE
08/27/03   ATHENS                         SEVERAL TREES DOWN
Local storm report, Aug 27, 3:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
310 PM EDT WED AUG 27 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

207 PM     NELSONVILLE               OH   WIND DAMAGE
08/27/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          207 PM AND 237 PM
                                          LARGE BRANCHES BROKEN.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:52 PM EDTSevere Thunderstorm WarningRLXDoddridge23 min
Aug 26, 11:07 PM EDTSevere Thunderstorm WarningRLXGilmer38 min
Aug 26, 11:40 PM EDTSevere Thunderstorm WarningRLXBraxton35 min
Aug 27, 3:12 PM EDTSevere Thunderstorm WarningRLXPleasants33 min
Aug 27, 3:43 PM EDTSevere Thunderstorm WarningRLXRoane32 min
Aug 27, 4:25 PM EDTSevere Thunderstorm WarningRLXLewis35 min
Aug 27, 4:45 PM EDTSevere Thunderstorm WarningRLXPutnam45 min
Aug 27, 5:00 PM EDTSevere Thunderstorm WarningRLXUpshur45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.